MAUDE Adverse Event Report: STRYKER GMBH VOLAR DR PLATE INTERM. LEFT LONG; PLATE, FIXATION, BONE

STRYKER GMBH VOLAR DR PLATE INTERM. LEFT LONG; PLATE, FIXATION, BONE
Catalog Number 54-25677S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Wound Infection (2447); Implant Pain (4561)
Date of Event 08/17/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that a patient required revision surgery due to breakage of the variax plate and infection from the resulting open wound.Breakage of the device was confirmed on x-ray following progressive pain.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned and matches the failure mode reported.The device inspection revealed the following: the plate was returned and is indeed broken in two parts.The analysis of the breakage surfaces shows a fatigue pattern apparent by the shiny surfaces that appear on both sides.This is an indication that the device got broken gradually and that the two sides rubbed against each other for a while before breaking completely.Based on investigation, the root cause was attributed to a fatigue related issue.The exact root cause of what lead to the fatigue could not be determined since more information like the x-rays, patient activity levels and details is required.Some indication of the patient activity levels such as "he used his left hand on the toilet and hear it snap.He didn't fall on it." was given and could lead to believe that an important amount of force was used on the implant sporadically by the patient, but more information is required.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
VOLAR DR PLATE INTERM. LEFT LONG
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17780326
Report Number0008031020-2023-00340
Device Sequence Number17861503
Product Code HRS
UDI-Device Identifier04546540729521
UDI-Public04546540729521
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K133974
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number54-25677S
Device Lot Number1000485013
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/24/2023
Supplement Date Received by Manufacturer12/06/2023
Initial Report FDA Received Date09/20/2023
Supplement Report FDA Received Date01/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR
Patient SexMale